Colorado, 2006

Avalanche in Colorado, March 12, 2006

March 12, 2006 · NWS GJT · 2 events in 2 counties and zones

One natural avalanche and a number of mitigation caused avalanches deposited debris on roadways. A 375 foot section of Highway 550 was covered up to 7 feet deep on the centerline over a distance of 375 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

One natural avalanche and a number of mitigation caused avalanches deposited debris on roadways. A 375 foot section of Highway 550 was covered up to 7 feet deep on the centerline over a distance of 375 feet. Road closures totaled 5 hours and 18 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 3:45 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 12, 3:45 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 AM MST SUN MAR 12 2006

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
LARGE COLD /-36C/ UPPER TROUGH REMAINS OVER THE WEST EARLY THIS
MORNING. MID-LEVEL CENTER APPEARS TO BE ALONG THE OREGON COAST BUT
WITH A RATHER PROMINENT SHORTWAVE JUST WEST OF LAS VEGAS. ANOTHER
SHORTWAVE ALONG CA COAST. STRONG 130-140 KT JET CUTTING ACROSS SRN
CA/SRN AZ THEN UP OVER NE NM. REGIONAL RADAR SHOWING BEST PCPN
OVER AZ LIKELY DUE TO SHORTWAVE PLUS UPSLOPE ALONG MOGOLLON RIM.
METARS SHOW FAIRLY STEADY SNOW AT CEZ/DRO. APPEARS A SMALL WAVE
OVER NE UT HAS KEEP SNOW AROUND THE PUC AND VEL AREAS BUT SHOULD BE
MOVING TO THE NE.

SHORTWAVE NEAR LAS VEGAS SHOULD ENHANCE PCPN ACROSS SE UT/SW CO THIS
MORNING IN THE MOIST AND UNSTABLE AIRMASS AS SW FLOW CONTINUES THE
UPSLOPE FLOW INTO THE SAN JUANS AND UNCOMPAGHRE PLATEAU. MODELS ALSO
SHOW TIGHTENING OF THE SFC PRESSURE GRADIENT...WHICH SHOULD ALSO HELP
LOW LEVEL UPSLOPE. NAM12 PUMPS OUT 6+ INCHES OF SNOW IN THE BLANDING
AREA AND SRN SLOPES OF THE ABAJO MTNS THIS MORNING...BUT OTHER MODELS
NOT THAT ENTHUSIASTIC. WHILE CONVECTION MAY PRODUCE BRIEF HEAVY
SNOWFALL...DON/T BELIEVE WIDESPREAD ENOUGH FOR A HIGHLIGHT THO
DAYSHIFT MAY WANT TO KEEP AN EYE ON THIS AREA. ACROSS THE NORTH...
WEAK SFC/700 MB LOW EXPECTED TO DEVELOP AND WILL PROVIDE SOME LOW
LEVEL CONVERGENCE THAT MAY ALSO TAP THE POTENTIAL INSTABILITY...BUT
SUBSTANTIAL DYNAMICS APPEAR LACKING. EXPECT TO REMAIN JUST BELOW
ADVISORY CRITERIA FOR THE TAVAPUTS AND BOOK CLIFF ZONES.

AS THE UPPER TROUGH GRADUALLY FILLS AND SHIFTS EAST TODAY AND
TONIGHT...MAIN LIFT WILL COME MORE FROM OROGRAPHICS AND INSTABILITY
AS THE JET SUPPORT SHIFTS AWAY AND THE SW WINDS BECOME WESTERLY...
WHICH SHOULD BEGIN TO DIMINISH SNOW FROM CEZ TO PAGOSA AS THE
UPSLOPE COMPONENT DECREASES. LAPSE RATES REMAIN STEEP AND
DESPITE A WEAKENING TREND IN FLOW ALOFT THE WESTERLY MOIST AND
UNSTABLE FLOW SHOULD STILL GENERATE PRETTY STEADY SNOW FOR THE
CNTL/NRN MTNS THIS AFTN AND TONIGHT. WILL KEEP HIGHLIGHTS IN PLACE
FOR THE CNTL MTNS AND EXTEND THE ADVISORY FOR THE NRN MTNS UNTIL 6 AM
MON. DEBATED ADDING ZONE 5 TO A SNOW ADVISORY BUT THINK ACCUMS TODAY
WILL ON THE LIGHT SIDE AS SW FLOW THIS MORNING NOT FAVORABLE.

TROUGH LIFTS ACROSS THE AREA TONIGHT AND MONDAY. MOIST W-NW WILL
KEEP SNOW AROUND FOR THE NRN MTNS ON MONDAY BUT ACCUMS NOT GREAT AND
POPS DECREASING MON NIGHT.  SHOULD NOTICE SOME CLEARING ACROSS THE S
MON NIGHT...AND WITH SNOW COVER IN MANY PLACES...EXPECT CHILLY TEMPS
BY TUE MORNING.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
FOR THE THIRD STRAIGHT DAY THE GFS SHOWS A STRONGER TROUGH PASSAGE
ON WEDNESDAY.  IN ADVANCE OF THIS SYSTEM...SOUTHWEST FLOW DEVELOPS
ACROSS THE FORECAST AREA AND LEADS TO REBOUNDING TEMPERATURES.  BUT
FAST MOVING TROUGH RACES ACROSS COLORADO ON WEDNESDAY...ABOUT 12
HOURS LATER THAN THE GFS SOLUTION SHOWED LAST NIGHT.  NOT EXPECTING
MUCH SNOWFALL FROM THIS SYSTEM...BUT COLD FRONT MIGHT BE ENERGETIC
WITH BRIEF PERIOD OF HEAVY MOUNTAIN SNOW AS THE FRONT PASSES.  CHANCE
POPS IN THE GRIDDED DATA LOOKS GOOD.

LIGHT OROGRAPHIC SNOW MAY LINGER INTO THURSDAY NEAR THE NRN DIVIDE...
OTHERWISE DRY DAYS CAN BE EXPECTED THAT CONTINUE INTO FRIDAY.
ANOTHER STRONG WEST COAST TROUGH WILL TEMPORARILY STRENGTHEN THE
RIDGE AXIS OVER COLORADO.  BUT THE TROUGH SHIFTS INLAND AND IMPACTS
THE FORECAST AREA FOR NEXT WEEKEND.  THIS TROUGH WILL NOT BE AS
COLD AS THE CURRENT TROUGH...AND SHORT WAVE ENERGY MAY SHEAR TO THE
NORTHEAST BEFORE REACHING WRN COLORADO.  BUT COLD ADVECTION AND
PROXIMITY TO TROUGH AXIS WARRANTS CHANCE POPS FOR THE NRN ZONES...
BUT LOWER VALUES SOUTH OF THE I70 CORRIDOR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE WESTERN SAN
        JUAN MTNS ZONES 18 AND 19.
      HEAVY SNOW WARNING UNTIL 5 PM SUNDAY FOR THE 4 CORNERS AREA
        ZONES 20 21 22 AND 23.
      WINTER STORM WARNING UNTIL 6 AM MONDAY FOR THE CENTRAL MTNS
        ZONES 9 10 12 AND 17.
      SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM MONDAY FOR
        THE NORTHERN MTNS ZONES 4 AND 13.
.UT...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE LA SAL AND
        ABAJO MTNS ZONE 28.

&&

JAD/PF
Hazardous weather outlook, Mar 12, 5:45 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN MAR 12 2006

COZ001>014-017>023-UTZ022>025-027>029-131245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN MAR 12 2006

...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES FOR EASTERN UTAH AND
WESTERN COLORADO TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO TODAY BEFORE DIMINISHING TONIGHT. THE SOUTHWESTERN SAN JUAN
MOUNTAINS AND ADJACENT FOOTHILLS WILL BEAR THE BRUNT OF THE SNOWFALL.
AREAS OF SNOW IN NORTHEAST UTAH AND NORTHWEST COLORADO THIS MORNING
WILL BECOME WIDESPREAD TODAY. TRAVEL ACROSS THE MOUNTAINS WILL BE
HAZARDOUS DUE TO WINTER DRIVING CONDITIONS. FOR MORE SPECIFIC DETAILS
ON THIS STORM...PLEASE VISIT THE GRAND JUNCTION WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS LIKELY FOR THE ELKHEAD...PARK AND GORE RANGES ON MONDAY.
AMOUNTS SHOULD BE UNDER 2 INCHES...BUT IT MAY STILL CAUSE TRAVEL
PROBLEMS ACROSS RABBIT EARS AND VAIL PASSES.

THERE WILL A CHANCE OF SNOW OVER NORTHEAST UTAH AND NORTHWEST
COLORADO ON WEDNESDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 12, 7:35 AM MST to 1:45 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 12, 7:35 AM MST to 1:45 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495882, 5495883.